Heparin-induced thrombocytopenia and cerebral venous sinus thrombosis: Case report and literature review

Mark J. Fesler, Michael Creer, John M. Richart, Randall Edgell, Necat Havlioglu, Gershom Norfleet, Salvador Cruz-Flores

Research output: Contribution to journalReview article

7 Scopus citations

Abstract

Background Heparin-induced thrombocytopenia (HIT)- related cerebral venous sinus thrombosis (CVST) has been described in 10 prior case reports in the English language medical literature.We report the first case of low molecular weight HIT-related CVST with detailed clinical course and novel therapeutic approach. Methods A 69-year-old woman presented with a focal seizure after total hip replacement. Enoxaparin for venous thromboembolism prophylaxis had been initiated 8 days prior to the seizure. Results The patient experienced progressive neurologic deterioration, and MRI and CT angiography were consistent with cerebral sinus thrombosis (CVST). The new onset of thrombocytopenia, thrombosis, and positive heparin ELISA (enzyme-linked immunosorbent assay) and SRA (serotonin release assay) assays confirmed HIT. In spite of aggressive management of HIT-related CVST, including argatroban therapy and endovascular mechanical thrombolysis, the patient expired. Conclusions A review of the previous 10 case reports in the literature confirms that HIT-related CVST is often a fatal condition, particularly when diagnosed in comatose patients. Because the diagnosis is rare and often delayed relative to initial presentation, prevention is the key to improve patient outcomes. Newer anticoagulants with different mechanism of action than heparin are currently under review by the FDA; they will facilitate prevention of HIT-related CVST and other HIT-related neurological complications.

Original languageEnglish (US)
Pages (from-to)161-165
Number of pages5
JournalNeurocritical Care
Volume15
Issue number1
DOIs
Publication statusPublished - Aug 1 2011

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Clinical Neurology
  • Critical Care and Intensive Care Medicine

Cite this

Fesler, M. J., Creer, M., Richart, J. M., Edgell, R., Havlioglu, N., Norfleet, G., & Cruz-Flores, S. (2011). Heparin-induced thrombocytopenia and cerebral venous sinus thrombosis: Case report and literature review. Neurocritical Care, 15(1), 161-165. https://doi.org/10.1007/s12028-009-9320-y